Alert archive / Kentucky / Tornado Warnings in 2017

Tornado Warning 1, NWS Paducah, KY

February 7, 2017Lyon County, Trigg County, Kentucky

NWS Paducah, KY issued this tornado warning at Feb 7, 2017, 7:08 PM CST for Lyon County, Trigg County, Kentucky. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 7:08 PM CST (01:08 UTC)
Expired
Feb 7, 2017, 7:45 PM CST
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lyon County, KY, Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 65 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 7:25 PM CSTHAIL 11 Sse Rockcastle, KYNEAR LAKESHORE DRIVE AREA BY LAKE BARKLEY
Feb 7, 7:30 PM CSTTSTM WND DMG4 Wnw Cadiz, KYREPORT OF TREES DOWN ACROSS KY HWY 274 NEAR 5 MILE MARKER BETWEEN CADIZ AND ROCKCASTLE.
Feb 7, 7:30 PM CSTHAIL 1.753 W Cadiz, KYGOLF BALL SIZED HAIL ESTIMATED ON ROBERT MITCHELL ROAD WEST OF CADIZ.
Feb 7, 7:40 PM CSTTORNADO6 Nw Cadiz, KYAN EF-0 TORNADO TOUCHED DOWN 6 MILES NW OF CADIZ ALONG HWY 274 AND LIFTED 4 MILES NW OF CADIZ. THE DURATION OF THE EVENT WAS FROM 740 TO 745 PM. AT LEAST A DOZEN TREES WERE UPROOTED OR BROKEN WITH ONE POWER LINE PARTIALLY DOWNED BY A FALLEN TREE. SEVERAL PIECE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

482 
WFUS53 KPAH 080108
TORPAH
KYC143-221-080145-
/O.NEW.KPAH.TO.W.0001.170208T0108Z-170208T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
708 PM CST TUE FEB 7 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  North central Trigg County in western Kentucky...
  Southeastern Lyon County in western Kentucky...

* Until 745 PM CST
    
* At 707 PM CST, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Energy, or 9 miles north of Land
  Between The Lakes Area, moving southeast at 20 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Trigg and southeastern Lyon Counties, including the
  following locations: Rockcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3692 8807 3698 8804 3694 8782 3682 8790
TIME...MOT...LOC 0107Z 296DEG 18KT 3695 8802 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DRS
1 follow-up statement
629 
WWUS53 KPAH 080124
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
724 PM CST TUE FEB 7 2017

KYC143-080134-
/O.CAN.KPAH.TO.W.0001.000000T0000Z-170208T0145Z/
Lyon KY-
724 PM CST TUE FEB 7 2017

...THE TORNADO WARNING FOR SOUTHEASTERN LYON COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3688 8798 3694 8794 3694 8782 3682 8790
TIME...MOT...LOC 0124Z 303DEG 23KT 3688 8791 

$$

KYC221-080145-
/O.CON.KPAH.TO.W.0001.000000T0000Z-170208T0145Z/
Trigg KY-
724 PM CST TUE FEB 7 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR NORTH
CENTRAL TRIGG COUNTY...
    
At 724 PM CST, a severe thunderstorm capable of producing a tornado
was located near Cadiz, moving southeast at 25 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
north central Trigg County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3688 8798 3694 8794 3694 8782 3682 8790
TIME...MOT...LOC 0124Z 303DEG 23KT 3688 8791 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DRS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 7, 6:43 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 7, 6:43 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
643 PM CST Tue Feb 7 2017

.UPDATE...
Issued at 643 PM CST Tue Feb 7 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 235 PM CST Tue Feb 7 2017

In the near term, the main focus is on the cold front that
extended from kmvn to 20 mi west of kpof at 19z. Latest 1930z
visible satellite images indicated a line of developing cumulus
along the front from kmvn to north of kpof. As previously noted,
deep-layer drying in the wake of a mid-level shortwave trough has
inhibited growth of updrafts. The 17z rap model soundings
indicated the leading edge of dry air will remain just ahead of
the front as it reaches the Lower Ohio Valley early this evening.
Any convective development would be confined to the deeper
moisture ahead of the front. The hrrr model has been indicating
some convective cells will develop over the Pennyrile region of
west Kentucky after 21z. Will keep chance pops in the forecast
through early this evening, mainly east of a line from the Wabash
River to kpah. Cold mid-level temps and moderate shear could
result in a few strong cells, but the overall severe threat has
become very minimal.

Once the front moves east of our region this evening, colder north
winds will lower temps into the 30s and 40s by morning. Areas of
post-frontal stratocu are depicted by the model low-level rh
forecasts late tonight.

On Wednesday, a 500 mb impulse will move southeast from the
central Plains. There is good model agreement that this system
will produce some light qpf across parts of our region. GFS
ensemble mean qpf is representative of the 12z model blend, which
targets areas north and east of kpah for light precip. The precip
type will be rain due to warm boundary layer temps, however any
precip that lingers into Wed evening could be wet snow. Highs Wed
will vary widely, from the lower 40s along I-64 to the mid 50s
along the Tennessee border.

A shot of cold air will arrive Wed night, with 850 mb temps
falling to around minus 10 on Thursday. Despite abundant sunshine
associated with a strong surface high, temps will only reach the
30s (except for some lower 40s in the Ozark foothills). As the
strong surface high moves to our east Thursday night, winds will
become southeast. Forecast lows are in the 20s, but a slightly
slower movement of the surface high would bring calm winds and
lows in the teens.

.LONG TERM...(Friday through Tuesday)
Issued at 235 PM CST Tue Feb 7 2017

High pressure will be centered over the southeast U.S. on Friday.
This will keep our region in south to southwest flow Friday into
Saturday night.  This will result in well above normal temperatures
through the weekend, with our warmest day on Saturday with highs in
the 60s.  Models indicate warm air advection ahead of an approaching
cold front will trigger some showers across our region Saturday into
Saturday night, with the better chances across southwest Indiana and
west Kentucky.

Models bring the cold front across the PAH forecast area on Sunday,
and precipitation chances will be more uniform across the area
Sunday afternoon, gradually tapering off from northwest to southeast
Sunday night.  A few showers may linger in our far southeast
counties Monday morning.  Along and ahead of the front, GFS and
ECMWF indicate LIs of 0 to -4, and CAPE values of 200 to 600 J/kg,
with ECMWF being the more impressive of the two.  Introduced slight
chances of thunderstorms across our southern half of counties for
Sunday, with just showers after 00z Monday.

We will cool down behind the front for early next week as high
pressure builds to our west.  Cool down is a relative term, however,
as readings will still generally be 5 to 10 degrees above seasonal
normals.

&&

.AVIATION...
Issued at 643 PM CST Tue Feb 7 2017

As a cold front continues to pass through the region this evening,
any remaining low clouds will eventually erode away to the east. A
broken line of showers and tstms along the front will remain in the
Pennyrile region of KY, clipping the Purchase area near the lakes.
This activity is expected to decrease in intensity and eventually
end in the early evening as it moves east-southeastward. Winds will
turn into the northwest behind the front.

Later tonight, winds will become northerly and then northeasterly
Wed morning. A low cloud deck will likely move south into the
southwestern IN, northwestern KY, and southern IL area by daybreak.
Not sure if an MVFR cig will form then. Late in the 00Z TAF period,
cigs of at least the MVFR variety will probably form across
southwestern IN and the Pennyrile region of KY ahead of a mid level
impulse, and along with an increase in wind, showers are possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...RST
AVIATION...MY/DB
Hazardous weather outlook, Feb 7, 2:31 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CST Tue Feb 7 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible along a cold front as it
crosses our region through early this evening. The main hazards
will be small hail and gusty winds. Organized severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a small chance of thunderstorms on Sunday, mainly across
western Kentucky, extreme southern Illinois, and southeast
Missouri. Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 7, 5:36 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 SE VIENNA             37.36N 88.83W
02/07/2017  E0.75 INCH       JOHNSON            IL   PUBLIC

            REPORT OF DIME SIZED HAIL NEAR VIENNA.

&&

SP
Local storm report, Feb 7, 5:59 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             NEW COLUMBIA            37.31N 88.78W
02/07/2017  E0.25 INCH       MASSAC             IL   PUBLIC

0535 PM     HAIL             ROSEBUD                 37.28N 88.58W
02/07/2017  M0.25 INCH       POPE               IL   TRAINED SPOTTER

&&

SP
Special weather statement, Feb 7, 6:40 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
640 PM CST TUE FEB 7 2017

KYZ011-013-080115-
Lyon KY-Caldwell KY-
640 PM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL AND CENTRAL
LYON COUNTIES UNTIL 715 PM CST...

At 640 PM CST, Doppler radar was tracking a strong thunderstorm near
Eddyville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Eddyville and Kuttawa.

LAT...LON 3700 8820 3701 8822 3711 8817 3710 8781
      3693 8796
TIME...MOT...LOC 0040Z 278DEG 22KT 3704 8812

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 6:40 PM CSTSpecial Weather StatementPAHLyon35 min
Feb 7, 6:57 PM CSTSevere Thunderstorm WarningPAHLyon, Trigg33 min
Feb 7, 7:28 PM CSTSevere Thunderstorm WarningPAHChristian, Trigg32 min
Feb 7, 7:35 PM CSTTornado WarningPAHTrigg25 min

Nearby

Tornado Warnings in Kentucky, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.